Alert archive / Virginia / Tornado Warnings in 2008

Tornado Warning 33, NWS Wakefield, VA

May 9, 20084 counties in Virginia

NWS Wakefield, VA issued this tornado warning at May 9, 2008, 3:31 AM EDT for 4 counties in Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2008, 3:31 AM EDT (07:31 UTC)
Expired
May 9, 2008, 4:04 AM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Brunswick County, VA, Lunenburg County, VA, Mecklenburg County, VA, Nottoway County, VA

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:00 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 090731
TORAKQ
VAC025-111-117-135-090815-
/O.NEW.KAKQ.TO.W.0033.080509T0731Z-080509T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 AM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTH CENTRAL NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 415 AM EDT

* AT 325 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHWEST OF KENBRIDGE...OR 9 MILES NORTHWEST OF SOUTH HILL...
  MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  KENBRIDGE BY 340 AM EDT...
  DUNDAS BY 345 AM EDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
NORTHEAST NORTH CAROLINA AND SOUTHEASTERN VIRGINIA.

LAT...LON 3710 7797 3685 7789 3676 7821 3686 7829
TIME...MOT...LOC 0731Z 236DEG 32KT 3687 7816

$$

BROWN
2 follow-up statements
000 
WWUS51 KAKQ 090751
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 AM EDT FRI MAY 9 2008

VAC117-090800-
/O.CAN.KAKQ.TO.W.0033.000000T0000Z-080509T0815Z/
MECKLENBURG VA-
350 AM EDT FRI MAY 9 2008

...THE TORNADO WARNING FOR NORTHEASTERN MECKLENBURG COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
NORTHEAST NORTH CAROLINA AND SOUTHEASTERN VIRGINIA.

LAT...LON 3708 7797 3687 7790 3684 7807 3694 7811
TIME...MOT...LOC 0750Z 241DEG 27KT 3693 7801

$$

VAC025-111-135-090815-
/O.CON.KAKQ.TO.W.0033.000000T0000Z-080509T0815Z/
BRUNSWICK VA-LUNENBURG VA-NOTTOWAY VA-
350 AM EDT FRI MAY 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
SOUTHEASTERN NOTTOWAY...EAST CENTRAL LUNENBURG AND NORTHWESTERN
BRUNSWICK COUNTIES...

AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DUNDAS...OR 6
MILES SOUTHEAST OF KENBRIDGE...MOVING NORTHEAST AT 31 MPH.

THE TORNADO WILL BE NEAR...
  BARROWS STORE BY 355 AM EDT...
  FORKLAND BY 400 AM EDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
NORTHEAST NORTH CAROLINA AND SOUTHEASTERN VIRGINIA.

LAT...LON 3708 7797 3687 7790 3684 7807 3694 7811
TIME...MOT...LOC 0750Z 241DEG 27KT 3693 7801

$$

BROWN
000 
WWUS51 KAKQ 090804
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 AM EDT FRI MAY 9 2008

VAC025-111-135-090812-
/O.CAN.KAKQ.TO.W.0033.000000T0000Z-080509T0815Z/
BRUNSWICK VA-LUNENBURG VA-NOTTOWAY VA-
404 AM EDT FRI MAY 9 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL NOTTOWAY...EAST CENTRAL
LUNENBURG AND NORTHWESTERN BRUNSWICK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT THIS MORNING FOR
NORTHEAST NORTH CAROLINA AND SOUTHEASTERN VIRGINIA.

LAT...LON 3708 7797 3687 7790 3684 7807 3694 7811
TIME...MOT...LOC 0802Z 241DEG 27KT 3697 7791

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 9, 3:17 AM EDT, 14 minutes earlier.

Area forecast discussion, May 9, 3:17 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
317 AM EDT FRI MAY 9 2008

.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT APPROACHES FROM THE WEST
THIS MORNING...THEN CROSSES THE AREA THIS AFTERNOON. HIGH PRESSURE
WILL BRIEFLY BUILD IN FOR SATURDAY...THEN ANOTHER LOW PRESSURE
SYSTEM WILL AFFECT THE REGION SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 9 AM THIS MORNING/...
TORNADO WTCH 286 IN EFFECT THRU 9 AM. TOR WTCH 283 EXPIRED AT 3
AM. WTCHING E-W LINE OF STRNG TSTRMS ACROSS SRN VA OUT AHEAD OF
LOW PRS THIS AM. SAID LINE OF CONVECTION PROGGED TO CONTG MOVG N
ACROSS WATCH AREA NXT FEW HRS. ADNTL TSTRMS PROGGED TO DVLP IN WRM
SCTR UNTAPPED AIRMASS ACROSS NC NXT FEW HRS AS WELL WHILE
AIRMASS NW OF RIC HAS BEEN WORKED OVR WITH MDT TO HVY RAIN PAST
FEW HRS. ACTIVITY XPCTD TO DMNSH THIS AFTRN BEHIND TRAILING
CDFRNT. PRTL SUNSHINE OVR WRN CNTYS AFTR 18Z.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
SFC LO PRES PASSES ACRS FAR NRN AREAS OF FA FRI MRNG...THEN OFF
SRN NJ CST IN THE AFTN. TRAILING CDFNT TO REACH SE VA/NE NC
ERY/MID AFTN HRS. WL HV LIKELY OR BETTER POPS FOR THE MRNG HRS
MOST PLCS...CONTG MENTION OF LCLLY HVY RA (QPF 1-3 IN...ESP VA/MD
CTYS IN FA). LINGERING/SCTD CNVTN PSBL W/ CDFNTL PASSAGE SE VA/NE NC
DURG THE AFTN (PTNTLLY STRNG/SVR?). TOUGH CALL ON DRYING/CLRG FRI
NGT...AS A 2ND/WKR SYS DIVES THROUGH RGN FM THE NW. HV KEPT
P/MCLDY INTO SAT MRNG W/ AT LEAST SLGT CHC POPS (THOUGH MOD/HVY RA
THREAT WL BE OVR BY THAT TM). BY THAT 2ND SYS SAT AFTN/NGT...MR
DEFINITIVE PD OF DRYING XPCTD.

HI TEMPS FRI FM THE UPR 60S (LWR MD ERN SHR) TO MID/UPR 70S (SRN
VA/NE NC)...LOWS FRI NGT IN THE 40S TO MID 50S...THEN 60S TO LWR 70S
XPCTD SAT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ANOTHER LOW PRES SYSTEM WILL AFFECT THE REGION ON SUNDAY WHICH WL
LIKELY TRIGGER SHOWERS/TSTMS. LINGERING WITH -RW INTO MONDAY. AMS
WILL BE RELATIVELY UNSTABLE THROUGHOUT THE PERIOD BUT DO NOT
EXPECT PROLOGED WIDESPREAD RAIN AFTER MONDAY BUT ENOUGH TO HAVE AT
LEAST SLIGHT CHCS INTO WEDNESDAY.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
FIRST BAND OF SHOWERS HAS MOVED THOUGH CENTRAL VA WITH VFR CONDS
AT RIC...CSTL PLAINS SITES WILL SEE TEMPO MVFR INTO EARLY EVE. THE
MAIN AREA OF SHWRS/TSRA WILL APPROACH BY LATE EVE WITH MVFR
CONDITIONS DECREASING TO IFR AS HEAVIER SHWRS MOVE OVER...MVR/IFR
WILL PERSIST INTO FRI.

DRYING/BREEZY AS WINDS TURN WNW BY MIDDAY FRI FROM W TO E (LWR
CIGS/VSBY LINGERING LONGEST AT THE COAST). MAINLY VFR CONDITIONS
AGAIN UNTIL NEXT SYSTEM SUNDAY/SUNDAY NIGHT.

&&

.MARINE...
IN ANTICIPATION OF THE STRONG COLD FRONT THAT WILL CROSS THE REGION
LATER THIS EVENING AND OVERNIGHT...HAVE DECIDED TO RAISE THE SCA
FLAGS FOR ALL OF OUR BAY AND COASTAL WATERS INTO FRI AFTN/EVE. OF
COURSE THIS MAY NEED TO BE MODIFIED PENDING HOW THINGS SHAPES UP. AT
ANY RATE...HAVE BUMPED UP THE WINDS A TAD WITH THIS PACKAGE. WINDS
WILL BECOME MORE BREEZY AS THE FRONT APPROACHES (SOUTHERLY) AND WITH
ITS PASSAGE (NORTHWESTERLY). SEAS WILL PRIMARILY BE IN THE 5 TO 6 FT
RANGE WHILE WAVES IN THE BAY PEAKING NEAR 3 FT..HIGHER IN THE SRN
BAY NR THE MOUTH.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     ANZ630>633.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ANZ650-652-
     654-656-658.

&&

SYNOPSIS...MPR
NEAR TERM...MAM/MPR
SHORT TERM...ALB
LONG TERM...KLL
AVIATION...CY
MARINE...KLL
Hazardous weather outlook, May 9, 3:13 AM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 AM EDT FRI MAY 9 2008

ANZ652-654-656-658-091100-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
313 AM EDT FRI MAY 9 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...
...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY
   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

MDZ021>025-091100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
313 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-100-091100-
ACCOMACK-NORTHAMPTON VA-
313 AM EDT FRI MAY 9 2008

...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

ANZ650-091100-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
313 AM EDT FRI MAY 9 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>633-091100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
313 AM EDT FRI MAY 9 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY
   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

NCZ012>017-030>032-102-VAZ065>068-070>098-091100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
313 AM EDT FRI MAY 9 2008

...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

VAZ048-049-060>064-069-091100-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
POWHATAN-
313 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 8, 10:10 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1010 PM EDT THU MAY 8 2008

VAZ065-090315-
MECKLENBURG VA-
1010 PM EDT THU MAY 8 2008

...STRONG THUNDERSTORM MOVING INTO SOUTHSIDE VIRGINIA...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL GRANVILLE COUNTY...OR ABOUT 9
MILES NORTH OF OXFORD...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CLARKSVILLE AT 1035 PM EDT...RICHARDSON AT
1040 PM EDT...FINCHLEY AT 1045 PM EDT...SKIPWITH AT 1050 PM EDT...
BOYDTON AT 1055 PM EDT...ROGERS CORNER AT 1100 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

05
Special weather statement, May 8, 10:36 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1036 PM EDT THU MAY 8 2008

VAZ048-049-060>069-090330-
AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-
1036 PM EDT THU MAY 8 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE VIRGINIA PIEDMONT...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM 16 MILES NORTH OF LOUISA TO
28 MILES WEST OF CHASE CITY...OR FROM 16 MILES NORTH OF LOUISA TO
NATHALIE...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE
NEAR...  LOUISA AROUND 1055 PM EDT...
  CHASE CITY AROUND 1105 PM EDT...
  MINERAL AROUND 1115 PM EDT...
  HAMPDEN SYDNEY AROUND 1125 PM EDT...
  CUMBERLAND AROUND 1130 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44
Special weather statement, May 8, 11:22 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1122 PM EDT THU MAY 8 2008

VAZ049-090345-
LOUISA VA-
1122 PM EDT THU MAY 8 2008

...STRONG THUNDERSTORM MOVING ACROSS LOUISA COUNTY...

AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LOUISA...MOVING NORTHEAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARES CROSSROADS AT
1135 PM EDT.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE
IN THE PATH OF THIS STORM.

HEAVY DOWNPOURS WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

44
Special weather statement, May 8, 11:58 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1158 PM EDT THU MAY 8 2008

VAZ048-049-060>071-079-080-090500-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND
VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-
1158 PM EDT THU MAY 8 2008

...THUNDERSTORMS CONTINUE TO MOVE ACROSS THE VIRGINIA PIEDMONT...

AT 1158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LOUISA TO 26 MILES SOUTHWEST OF CHASE
CITY...OR FROM LOUISA TO VIRGILINA...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  WARES CROSSROADS AROUND 1205 AM EDT...
  TAMWORTH AROUND 1210 AM EDT...
  MEHERRIN AROUND 1215 AM EDT...
  SCHOLFIELD AROUND 1220 AM EDT...
  SANDY HOOK AROUND 1225 AM EDT...
  RICHARDSON AROUND 1230 AM EDT...

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE IN THE PATH OF THESE STORMS.

ALSO...RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL LIKELY RESULT
IN PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

44
Special weather statement, May 9, 2:15 AM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 AM EDT FRI MAY 9 2008

VAZ065-090715-
MECKLENBURG VA-
215 AM EDT FRI MAY 9 2008

...ANOTHER CLUSTER OF STRONG THUNDERSTORMS MOVING INTO SOUTHSIDE VIRGINIA...

AT 215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN MECKLENBURG COUNTY...OR ABOUT
12 MILES SOUTH OF REDOAK...MOVING EAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR FINCHLEY...AND...SKIPWITH AT 225 AM EDT...
BOYDTON AT 230 AM EDT...BASKERVILLE AT 235 AM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

05
Special weather statement, May 9, 3:03 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 AM EDT FRI MAY 9 2008

VAZ080-081-087>089-092-090800-
DINWIDDIE VA-GREENSVILLE VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY
VA-SUSSEX VA-
303 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA...

AT 303 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES SOUTHWEST OF DISPUTANTA TO PURDY...
MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  DISPUTANTA AROUND 315 AM EDT...
  WAVERLY AROUND 340 AM EDT...
  CLAREMONT AROUND 350 AM EDT...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:20 PM EDTTornado WarningAKQFluvanna, Louisa55 min
May 8, 9:13 PM EDTTornado WarningAKQLouisa33 min
May 9, 12:50 AM EDTTornado WarningAKQLunenburg, Mecklenburg40 min
May 9, 1:35 AM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Lunenburg, Mecklenburg40 min
May 9, 2:15 AM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Greensville, Sussex, City of Emporia45 min
May 9, 2:29 AM EDTSevere Thunderstorm WarningAKQMecklenburg31 min
May 9, 3:11 AM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg34 min
May 9, 4:49 AM EDTAreal Flood AdvisoryAKQCaroline, Charles City, Chesterfield, Essex, Gloucester, Goochland and 14 more3 hr
May 9, 5:11 AM EDTTornado WarningAKQGloucester, Lancaster, Middlesex34 min
May 9, 5:20 AM EDTSpecial Marine WarningAKQ55 min
May 9, 5:24 AM EDTTornado WarningAKQKing and Queen, King William, New Kent36 min
May 9, 5:36 AM EDTSevere Thunderstorm WarningAKQCharles City, Henrico, James City, King William, New Kent, Prince George24 min
May 9, 5:51 AM EDTAreal Flood AdvisoryAKQCharles City, Chesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell and 1 more3 hr
May 9, 6:01 AM EDTSevere Thunderstorm WarningAKQGloucester, James City, King and Queen, Lancaster, Mathews, Middlesex and 1 more29 min
May 9, 6:14 AM EDTSpecial Marine WarningAKQ61 min
May 9, 6:31 AM EDTSevere Thunderstorm WarningAKQLancaster, Mathews, Middlesex14 min
May 9, 7:32 AM EDTSpecial Marine WarningAKQ58 min
May 9, 7:33 AM EDTSpecial Marine WarningAKQ87 min
May 9, 7:37 AM EDTSevere Thunderstorm WarningAKQAccomack28 min
May 9, 7:49 AM EDTSpecial Marine WarningAKQ56 min
May 9, 8:47 AM EDTSpecial Marine WarningAKQ58 min
May 9, 9:12 AM EDTSpecial Marine WarningAKQ63 min
May 9, 9:41 AM EDTSpecial Marine WarningAKQ64 min

Nearby

Tornado Warnings in Virginia, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.